Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lack of desire sexually, but testosterone normal
Mar 24, 2004

Dr Dr Franscino,

I am very healthy, but hiv postivie for many years.(Am 40 yrs old and in very good shape. My t-cells remain in the 600-650 range, and my viral load is undetectable. My problem is lack of desire, everything works well, but not much desire or sensation. My testosterone always tests at "normal range" of course their is no way to know what "normal" was for me pre hiv. I am on the folowing meds, Epivir,Ziagen,Sustiva,Valtrex. Now on top of this I am also on these which I know can cause sexual problems. Lexpro (30 mg) after switching from Celexa,(keeps my craziness away) Propecia (for my hair) and I only do one half of the 1mg dose a day. My doctor does not think I need more testosterone however during the times I could convience him to give me some, it did increase my drive and sensation. I was also taking something called 7-keto to increase sensation, its a supplement but it helped very little. I did find a little pot before sex helps the sensation but after using it a handful of times the effects seem to become much less. Not to mention I would like to save my lungs. I hear about neuropathy of the penis (but have never had neuropathy anywhere else) and hope thats not the case. Okay I know I am long winded but please let me know your thoughts. Thanks, Alan

Response from Dr. Frascino

Hi,

Lack of desire (decreased libido) and lack of sensation are two very different things. Regarding your "normal range" testosterone test, have you checked your "free testosterone" level? Testosterone that is bound to proteins is included in the "total testosterone" blood test. But bound testosterone is not "free" for active use in the blood. The "free" level is the biologically active fraction. If that is below the age-matched normal range, then supplemental testosterone therapy would be warranted, despite a normal "total testosterone" level. So that would be the first thing to check.

"Neuropathy of the penis" as a cause for your decreased sensation is highly unlikely, especially since a blast from your bong "helps the sensation." "7-keto?" what's that? Perhaps 7-keto DHEA? More than likely, it's a non-prescription supplement. Read the label carefully. Most likely, you'll see a statement that reads something like this: "This product is not intended to diagnose, be prescribed for, treat, or claim to prevent, mitigate or cure any disease." These non-FDA-approved products pretty much live up to this statement that is, they really do not do much of anything other than make the supplement company a lot of money. As you mentioned, "it helped very little." My advice is don't waste any more money on non-FDA-approved products. Don't we already have to take enough pills (in your case, Epivir, Ziagen, Sustiva, Valtrex, Lexpro, Celexa, and Propecia) without adding additional completely useless ones to our mix? If your "sensation" problem persists, despite a normal "free testosterone" level, then ask your HIV specialist for a referral to a urologist for an evaluation. If things check out there, you'll need to follow up with the physician prescribing the Lexpro and Celexa, as they would be the next most likely culprits to consider. A switch in that therapy may help.

Hope that helps straighten things out for your straightened out thing (so to speak).

Dr. Bob


Previous
Meds & Crossing Time Zones
Next
high iron + high hemoglobin in blood

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement